Missouri, 2012Wildfire in Missouri, August 23, 2012
August 23, 2012 · NWS SGF · 2 events in 1 county or zone
Red flag conditions during the afternoon of August 24th led to the development of fast spreading brushfires in Polk County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Red flag conditions during the afternoon of August 24th led to the development of fast spreading brushfires in Polk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 1:45 PM CST, 15 minutes earlier.
Area forecast discussion, Aug 23, 1:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU AUG 23 2012
.DISCUSSION...
TYPICAL AUGUST CONDITIONS WERE OBSERVED OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS TODAY. TEMPERATURES WARMED INTO THE
90S...UNDER A MIX OF SUN AND CLOUDS...ALONG WITH SOUTHERLY BREEZES.
FOR TONIGHT...OVERNIGHT LOWS SHOULD FALL WELL INTO THE 60S...BUT
REMAIN A LITTLE WARMER THAN THE PREVIOUS FEW NIGHTS. THE SLIGHTLY
WARMER TEMPERATURES WILL OCCUR IN RESPONSE TO SOUTHERLY BREEZES
KEEPING THE AIRMASS MORE MIXED. WE'RE ALSO SEEING SOME 850 TO 925
MB TEMPERATURE ADVECTION TODAY AND THIS EVENING.
FRIDAY WILL BE ANOTHER CHAMBER OF COMMERCE DAY. LOOK FOR HIGHS
AROUND 90...WITH INCREASING CLOUD COVER IN THE EVENING.
FINALLY WE WILL EXPERIENCE A DECENT WIDESPREAD RAINFALL OVER THE
WEEKEND. RAINFALL AMOUNTS SHOULD BE GREATER ACROSS THE OSAGE PLAINS
REGION...WITH POTENTIALLY UP TO AN INCH AND A QUARTER. AMOUNTS
RANGING LOWER OVER SOUTH CENTRAL MISSOURI...WITH AROUND ONE HALF OF
AN INCH.
WATER VAPOR IMAGERY DEPICTS THIS WEEKENDS WEATHER MAKER WELL.
ANIMATION SHOWS A SHORTWAVE TROUGH SPINNING OVER THE GREAT BASIN
REGION...WHICH WILL MAKE A BEE LINE FOR THE OZARKS. RAINFALL SHOULD
BEGIN AS EARLY AS SATURDAY...AND PERSIST INTO MONDAY...AS THE UPPER
LEVEL WAVE SLOWLY TRACKS ACROSS MISSOURI.
THERE REMAINS NO SIGNAL FOR SEVERE WEATHER POTENTIAL. CLOUD COVER
WILL MITIGATE THE AMOUNT OF INSTABILITY THAT EVOLVES...WHILE THE
LOOSE NATURE OF THE SHORTWAVE OFFERS LITTLE SHEAR.
AS WE ADVANCE INTO THE TUESDAY THROUGH THURSDAY TIME FRAME...MOST OF
THE MODELS REMAIN BULLISH WITH BRINGING BACK THE SUMMERTIME RIDGE OF
HIGH PRESSURE OVER THE NATIONS MID SECTION. THIS PATTERN WILL WARM
TEMPERATURES BACK INTO THE 90S...AND SUPPRESS RAIN CHANCES THROUGH
MOST OF NEXT WEEK.
ONE FINAL THOUGHT...WE NEED TO DISCUSS MODEL TRENDS WITH TROPICAL
STORM ISAAC. BOTH THE GFS AND THE ECMWF HAVE TRENDED ITS LANDFALL
FURTHER WEST. AS A MATTER OF FACT...THE ECMWF HAS LANDFALL
OCCURRING BETWEEN HOUSTON TEXAS AND LAKE CHARLES LOUISIANA. THIS
SOLUTION THEN TRACKS ISAAC'S REMNANTS DIRECTLY INTO SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.
THE GFS HAS LANDFALL OCCURRING NEAR PENSACOLA FLORIDA...AND CONFINES
IT'S REMNANTS OVER THE SOUTHEAST UNITED STATES. LANDFALL WILL NOT
OCCUR UNTIL THE MIDDLE OF NEXT WEEK. WE WILL CONTINUE MONITORING
AND UPDATING FORECASTS AS NEEDED.
CRAMER
&&
.AVIATION...
/ISSUED 100 PM CDT THU AUG 23 2012/
FOR THE 23/1800Z KSGF/KJLN/KBBG TAFS...VFR CONDITIONS ARE
EXPECTED. A TROUGH OF LOW PRESSURE OVER THE PLAINS WILL MOVE
SLOWLY TO THE EAST MAINTAINING A MODERATE SOUTH WIND. SOME GUSTS
WILL OCCUR WITH DAYTIME MIXING...ESPECIALLY AT KSGF AND KJLN.
DSA
&&
.FIRE WEATHER...
SOUTH WINDS WILL CONTINUE TO INCREASE FARTHER EAST INTO THE WESTERN
OZARKS AND CENTRAL MO TODAY AS A SFC TROUGH OVER THE PLAINS SHIFTS
EAST AND WEAK HIGH PRESSURE OVER AR SHIFTS ESE. SUSTAINED 15 MPH
20 FT WINDS WILL BE POSSIBLE OVER A LARGE PORTION OF THE WESTERN
CWFA. WHILE THIS FLIRTS WITH NORMAL CRITERIA...WE WILL CONTINUE
THE RED FLAG WARNING FOR TODAY FOR ROUGHLY THE WESTERN HALF OF THE
OUTLOOK AREA. ANY MOISTURE ADVECTION FROM THESE SOUTH WINDS LOOKS
TO BE OFFSET BY STRONG MIXING...AND ONGOING DROUGHT. MOISTURE DOES
INCREASE A BIT FOR FRIDAY...PARTICULARLY OVER EXTREME SOUTHEASTERN
KANSAS AND WESTERN MISSOURI...THOUGH AFTERNOON MINIMUM RELATIVE
HUMIDITY VALUES AROUND 25 PERCENT ARE AGAIN EXPECTED FOR MUCH OF
CENTRAL MISSOURI. 20 FT WINDS IN THIS AREA WILL BE AROUND 10
MPH.
GAGAN/DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ055-056-
066>069-077>080-088>090-093-094-101-102.
KS...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Aug 23, 11:44 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT THU AUG 23 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1244 PM CDT THU AUG 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT FIRE WEATHER RISK.
DISCUSSION...
CONDITIONS WILL CONTINUE SUITABLE FOR A RAPID SPREAD OF WILDLAND
FIRES TODAY. RED FLAG WARNINGS ARE IN EFFECT FOR AREAS WEST OF
AN OSAGE BEACH TO CASSVILLE LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ELEVATED FIRE WEATHER CONDITIONS IN AREAS ALONG AND NORTH OF THE
HIGHWAY 60 CORRIDOR ARE EXPECTED FOR FRIDAY. ONGOING DROUGHT
CONDITIONS WILL CATER TO A RAPID SPREAD OF WILDLAND FIRES.
AREAS OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT THE
OUTLOOK AREA FROM SATURDAY THROUGH MONDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
Wildfire, Polk
- When
- August 23, 2:00 PM CST to 5:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
A fast spreading brushfire burned about 300 acres north of Bolivar near State Highway D and 390th Road. No structures were damaged.
Wildfire, Polk
- When
- August 23, 2:00 PM CST to 5:00 PM CST
- Where
- Polk forecast zone
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
A large and fast spreading brushfire burned about 1000 acres north of Morrisville on State Highway UU just north of 514th Road. One barn burned in the fire. More than 100 firefighters from 10 departments were fighting the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, August 23, 2012$145,000 · 52 kt wind · 9 events
- Tornado and Hail in Minnesota, August 23, 2012$67,000 · EF0 · 20 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012$3,000 · 20 events
- Hail and Damaging Wind in Minnesota, August 23, 20121.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, August 23 to 24, 201261 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, August 23, 201261 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 23, 20121.75 in hail · 3 events
- Hail and Damaging Wind in Kansas, August 23, 201252 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 23, 20122 events
- Damaging Wind in New Mexico, August 23, 201250 kt wind · 2 events
- Flash Flooding in South Carolina, August 23, 2012$4,000 · 2 events
- Damaging Wind and Heavy Rain in New Mexico, August 23, 201266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394163, 394165.